Adding a New Medication

I saw my prescribing nurse practitioner, and she’s added a mood stabilizer to my regimen of medication. It’s called lamotrigine. I don’t know what the non-generic name is. It seems that the past two times I’ve seen her I’ve been manic. It’s a concern, because I make rash decisions when I’m manic. I can’t think things through in a calm way. I rush headlong into projects and take on more than I can handle.

I noticed that I’ve spent a lot of money buying books on Amazon lately. It’s money that I shouldn’t have spent that way, but it’s done now. Spending sprees is an unfortunate symptom of bipolar disorder. The upside is I have a lot to entertain myself with for quite some time.

I continue to be surprised at the way readers discover this little blog. Most people find it through Google searches, and the one search I see often is a bipolar sufferer’s inability to watch television. I am amazed that this symptom is not talked about by researchers.

I can’t watch television, and it seems I’m far from alone. I’m allergic to it. When I try to sit down and relax in front of the TV, I last for five minutes at most. I start to squirm during those minutes, too. If I manage to keep the TV set on, then I start to pace around the room. Finally, I’ll end up turning it off.

Many people I’ve explained this to laugh and say I’m better off for it, but they’re missing the point. I can’t watch TV. It’s physically impossible. My mind won’t be still. The racing thoughts come like an itch at the back of my head that spreads like ants making me jittery. I miss out on shows that I would honestly like to see. Many of my friends watched “Downton Abbey” regularly, and I wanted to join. My brain won’t let me. Their discussions about characters and plot twists are lost on me. It’s a real loss.

I have trouble reading, too. I can only do it in short spurts. Gone are the days when I could sit and lavishly lose myself for hours in the pages of great writing. I complained about that for years to my psychiatrist and then to the nurse practitioner. Nothing seems to help. I’ll just have to take my time working my way through the stack of books from Amazon.

I almost forgot to mention I’ve had two panic attacks in the past month. What joy!

Advertisements

5 thoughts on “Adding a New Medication

  1. My dear X, I too go on spending sprees (you know that Nordstrom’s just always seems to have that shirt or those pants that I have been looking for my whole life), and I can’t watch television for extended periods, either. There was a time when I could, but very little television any more is worth watching for extended periods. I have all of Downton Abbey recorded in my DVR, but I can watch, at best, one episode at a time. On VERY rare occasions, I can watch two episodes in one sitting. (However, I think my problem may be that A. I am selfish and self-centered and think that a new shirt will change me in some way and B. that I spend way too much time on my computer when I am home which has ruined my ability to sit down and watch tv.)

    I do so hope that the new medication will help. You are in my thoughts and prayers daily.

    Z

    • I love Nordstrom’s, too. Thankfully, there’s not one nearby. Spending sprees are listed in the DSM IV as a major indicator of bipolar disorder, and I can’t afford them.

      I guess I haven’t made myself clear on the television issue. When the set is on, it’s as if something takes over my brain in an unpleasant way. Fire fills the inside of my skull. It’s a positively physical sensation. Creeping from the top of my spine, filling my head, it roars inside my ears devouring me.

      I am not trying to set myself apart. On the contrary, I’ve struck a chord with other folks with bipolar. I see the search results that bring readers to this little blog, and the number one search is “I can’t watch TV bipolar.” You can read my other two entries on the subject by entering “I can’t watch television” and “I can’t watch television 2” in the search menu on the right.

      I, too, hope the new medication will have the desired effect.

      One little reminder: please, no names in the comments. This is an anonymous blog, keeping it safe for me and allowing all readers with mental illness a place to come and commiserate.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s